Alert archive / Nevada / Flash Flood Warnings in 2013
Flash Flood Warning 35, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Sep 12, 2013, 2:07 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2013, 2:07 PM PDT (21:07 UTC)
- Expired
- Sep 12, 2013, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
716 WGUS55 KLKN 122107 FFWLKN NVC007-130000- /O.NEW.KLKN.FF.W.0035.130912T2107Z-130913T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 207 PM PDT THU SEP 12 2013 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... * UNTIL 500 PM PDT * AT 205 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. LOCATIONS NEAR THE PATH OF INCLUDE...CHICKEN CREEK SUMMIT AND WILSON RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4175 11647 4167 11598 4134 11595 4132 11632 $$ DD
1 follow-up statement
571 WGUS75 KLKN 122352 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 452 PM PDT THU SEP 12 2013 NVC007-130001- /O.EXP.KLKN.FF.W.0035.000000T0000Z-130913T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 452 PM PDT THU SEP 12 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PDT FOR WEST CENTRAL ELKO COUNTY... LIGHT TO MODERATE RAIN WILL CONTINUE OVER THE REGION OVER THE NEXT THREE HOURS...BUT NO MAJOR FLOODING IS EXPECTED AT THIS TIME. && LAT...LON 4175 11647 4167 11598 4134 11595 4132 11632 $$ DD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:34 PM PDT, 33 minutes earlier.
Area forecast discussion, Sep 12, 1:34 PM PDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 134 PM PDT THU SEP 12 2013 .SYNOPSIS...LOW PRESSURE COMBINED WITH A MOIST AIR MASS WILL BRING WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA THROUGH FRIDAY NIGHT. LOCALLY HEAVY RAIN IS LIKELY...WITH FLASH FLOODING POSSIBLE. WARMER AND DRIER WEATHER IS EXPECTED OVER THE WEEKEND. STARTING MONDAY...BREEZY AND DRY IS ANTICIPATED DURING THE UPCOMING WEEK. && .UPDATE...EXPANDED FLASH FLOOD WATCH TO INCLUDE NORTHERN ELKO COUNTY /ZONE 031/ THAT WILL START IMMEDIATELY AND GO THROUGH FRIDAY EVENING. SHOWERS AND THUNDERSTORMS ARE WIDESPREAD ACROSS NORTHERN ELKO COUNTY CURRENTLY, AND MODEL GUIDANCE SHOWS THE MOIST LOW PRESSURE SYSTEM TRACKING OVER ELKO COUNTY THROUGH FRIDAY FOR MORE HEAVY RAIN POTENTIAL. NO OTHER CHANGES AT THIS TIME. BAT && .PREV DISCUSSION... /ISSUED AT 312 AM / SYNOPSIS...LOW PRESSURE COMBINED WITH A MOIST AIR MASS WILL BRING WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA THROUGH FRIDAY NIGHT. LOCALLY HEAVY RAIN IS LIKELY...WITH FLASH FLOODING POSSIBLE. WARMER AND DRIER WEATHER IS EXPECTED OVER THE WEEKEND. STARTING MONDAY...BREEZY AND DRY IS ANTICIPATED DURING THE UPCOMING WEEK. SHORT TERM...TODAY THROUGH FRIDAY. RADAR THIS MORNING HAS BEEN ACTIVE IN THE EAST...WITH ECHOS MAINLY OVER SOUTHWEST ELKO COUNTY. LIGHT TO MODERATE RAIN...WITH A LIGHTNING STRIKE OR TWO...IS SEEN IN THIS AREA. THE AREA OF SHOWERS AND THUNDERSTORMS IS MOVING WEST AND SOUTH. WHITE PINE COUNTY COULD ALSO BE GETTING LIGHT RAIN...BUT RADAR BEAM IS OVERSHOOTING. AN UPPER LEVEL LOW SPINNING OVER THE AREA HAS BEEN RESPONSIBLE FOR THE RAIN AND THUNDERSTORMS. SOME LOCATIONS IN WHITE PINE COUNTY HAVE REPORTED VERY ROBUST AMOUNTS OF ONE HALF TO ONE INCH OF RAINFALL OVER THE PAST DAY. THE UPPER LEVEL SYSTEM WITH A VERY MOIST AIR MASS WILL CONTINUE TO PROVIDE THE AREA WITH MORE PRECIPITATION. MODELS CONTINUE TO SHOW THE LOW SLOWLY MOVING NORTHWARD...TAKING UP A POSITION SOMEWHERE IN ELKO COUNTY BY LATE THIS AFTERNOON. MODELS ARE SHOWING CAPE VALUES OF 300 TO 700 J/KG...ALONG WITH SLOW STORM MOTIONS OF 5 TO 10 KNOTS AND CORFIDI VECTOR MAGNITUDES OF O TO 5 KNOTS. LIFTED INDICES REMAIN BELOW ZERO OVER THE ENTIRE FORECAST AREA...WITH K INDICES BETWEEN 35-40C. ALL OF THESE VALUES POINT TOWARDS SLOW MOVING AND/OR TRAINING CELLS THAT COULD PRODUCE PERIODS OF LOCALIZED HEAVY RAIN. THE FLASH FLOOD WATCH HAS BEEN EXTENDED IN TIME THROUGH 0700 UTC ON SATURDAY...OR MIDNIGHT SATURDAY MORNING. POP GRIDS LOOKED GOOD AND ONLY MADE MINOR ADJUSTMENTS. AFTERNOON HIGHS TODAY ARE EXPECTED TO AGAIN BE ON THE COOL SIDE...EXCEPT FOR MAYBE HUMBOLDT COUNTY WHERE A LITTLE MORE SUN WILL BRING HIGHS IN THE LOW 80S. THE UPPER LEVEL IS NOT EXPECTED TO GO VERY FAR AND WILL WOBBLE AROUND NORTHERN NEVADA THROUGHOUT THE NIGHT. AS A RESULT...UNSETTLED CONDITIONS WILL CONTINUE THIS EVENING INTO TOMORROW MORNING...AND HAVE LEFT ISOLATED THUNDERSTORMS WITH RAIN OVER THE FORECAST AREA. SOME STORMS COULD PRODUCE HEAVY RAIN AS THE INGREDIENTS DON'T CHANGE MUCH. OVERNIGHT LOWS WILL BE WARM DUE TO A MOIST ATMOSPHERE AND EXTENSIVE CLOUD COVER. FOR FRIDAY...UPPER LEVEL LOW WILL BE POSITIONED SOMEWHERE IN NORTHEAST NEVADA AND NORTHWEST UTAH. THE ATMOSPHERE WILL CONTINUE TO REMAIN RICH IN MOISTURE AND UNSTABLE...WITH PRECIPITABLE WATER VALUES OF AROUND 0.80 TO ONE INCH AND LIFTED INDICES BELOW ZERO. K-VALUES CONTINUE TO REMAIN ROBUST WITH VALUES IN THE MID TO UPPER 30C RANGE...AND CORFIDI VECTOR MAGNITUDES WILL BE WEAK. THE BEST CAPE VALUES ARE FORECAST TO BE IN ELKO AND WHITE PINE COUNTIES. THE MAIN THREAT LOCALIZED MODERATE TO HEAVY RAIN CONTINUES FOR THE EASTERN HALF OF THE FORECAST AREA. THE SUN ANGLE IS PRETTY HIGH STILL...SO ANY HEATING WILL HELP US TO DESTABILIZE RAPIDLY. OVERALL...HIGH TEMPERATURES WILL RUN NEAR TO JUST ABOVE NORMAL. LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. THE LOW PRESSURE THAT HAS BROUGHT PLENTIFUL RAIN TO THE REGION WILL BE MOVING EAST OF THE AREA WITH LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF THE CWA THROUGH SATURDAY. SUNDAY A TRANSITORY RIDGE WILL MOVE ACROSS THE GREAT BASIN WARMING TEMPERATURES SEVERAL DEGREES AND BRINGING DRIER WEATHER. MONDAY A COLD FRONT WILL SWEEP ACROSS THE REGION AS AN UPPER LEVEL TROUGH DIPS ACROSS NORTHERN NEVADA. THIS FRONT WILL BE DRY WITH SOME HIGH CLOUDS POSSIBLE AND A BIT BREEZY WITH THIS SYSTEM. BY TUESDAY WESTERLY FLOW WILL DOMINATE THE REGION HOWEVER MODELS DIFFERENCES START TO EMERGE WITH ECMWF BRINGING ANOTHER COLD FRONT ACROSS THE AREA EARLY ON WEDNESDAY WHILE THE GFS IS SLOWER BRINGING THE COLD FRONT THROUGH ABOUT 18 HOURS LATER THAN ECMWF. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL THROUGH THE PERIOD EVEN WITH THE COOLING TREND EARLY NEXT WEEK. AVIATION...VFR CIGS AND VIS WILL PREVAIL NEXT 24 HOURS AT MOST TERMINALS...HOWEVER MVFR AND IFR CIGS AND OCCASIONALLY LOWERED VIS IS POSSIBLE AT KELY AS SHOWERS AND THUNDERSTORMS REMAIN IN THE AREA. THIS ACTIVITY SHOULD BE LESS FREQUENT AT KEKO KWMC AND KTPH WITH LESS THREAT OF LOWERED CIGS/VIS. THUNDER IS POSSIBLE MAINLY THIS AFTERNOON AND EVENING WITH 30 TO 40 PERCENT CHANCES AT ALL TERMINALS. FIRE WEATHER...LOOK FOR WIDESPREAD RAIN SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND FRIDAY. A SLOW DRYING OUT PERIOD IS EXPECTED DURING THE WEEKEND. BREEZY CONDITIONS ARE POSSIBLE NEXT WEEK WITH DRIER CONDITIONS. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE... SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY. && 99/99
Hazardous weather outlook, Sep 12, 3:14 AM PDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 314 AM PDT THU SEP 12 2013 NVZ031-033>039-041-131015- NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHEASTERN NYE COUNTY- 314 AM PDT THU SEP 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. A MOIST STORM SYSTEM WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF NORTHERN NEVADA...INCLUDING EASTERN ELKO...WHITE PINE...LANDER/EUREKA...AND NORTHEAST NYE COUNTIES. A FLASH FLOOD WATCH EXISTS FOR THESE AREAS DUE TO THE POTENTIAL FOR LOCALIZED HEAVY RAIN FROM THESE STORMS TODAY AND TOMORROW. PLEASE SEE RNOFFALKN FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE FLASH FLOOD WATCH WILL CONTINUE INTO FRIDAY NIGHT. SLOW DRYING WILL COMMENCE DURING THE WEEKEND WITH WARMING TEMPERATURES. BREEZY AND DRY WILL BE THE RULE BEGINNING MONDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Sep 12, 8:13 AM PDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 813 AM PDT THU SEP 12 2013 NVZ030-031-033>041-121900- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...JACKPOT... WILDHORSE...OWYHEE...SILVER ZONE PASS...WEST WENDOVER... SECRET PASS...LAMOILLE CANYON...HARRISON PASS....ELY...RUTH... MCGILL...BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY... ELKO...SPRING CREEK...CARLIN...WELLS...RUBY VALLEY... PEQUOP SUMMIT...TONOPAH...ROUND MOUNTAIN...DUCKWATER... CURRANT SUMMIT 813 AM PDT THU SEP 12 2013 ...WIDESPREAD RAIN AND THUNDERSTORMS THIS AFTERNOON AND EVENING... A MOIST LOW PRESSURE SYSTEM IS CENTERED NEAR EUREKA THIS MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO QUICKLY REDEVELOP ONCE TEMPERATURES REACH THE LOWER 70S, AND THIS IS EXPECTED BY 10 TO 11 AM. ONCE THUNDERSTORMS FORM, THEY WILL MOVE SLOWLY AND ERRATICALLY, AND MANY WILL PRODUCE VERY HEAVY RAINFALL. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE EXPECTED FROM THE STRONGEST STORMS, WITH LOCALIZED FLOODING POSSIBLE. WHILE SEVERE WEATHER IS NOT EXPECTED, ANY STORM WILL BE CAPABLE OF FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH. HEAVY RAIN AND FLOODING WILL THE PRIMARY THREAT THROUGH THIS EVENING. THUNDERSTORM COVERAGE IS EXPECTED TO BEGIN DECREASING BY 8 PM THIS EVENING. TURNER
Special weather statement, Sep 12, 1:21 PM PDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 121 PM PDT THU SEP 12 2013 NVZ030-122100- HUMBOLDT COUNTY NV- 121 PM PDT THU SEP 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 200 PM PDT... AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES WEST OF MIDAS...MOVING WEST AT 10 MPH. SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS. RAINFALL AMOUNTS OF UP TO ONE INCH IN AN HOUR WILL ACCOMPANY THIS STORM CAUSING PONDING OF WATER ON ROADWAYS AND MINOR ERROSION. * LOCATIONS IMPACTED INCLUDE... TWIN CREEKS MINE... && LAT...LON 4108 11727 4140 11734 4143 11703 4118 11702 TIME...MOT...LOC 2017Z 069DEG 8KT 4124 11711 DD
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:15 PM PDT | Special Weather Statement | LKN | 30 min | |
| Sep 11, 9:56 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 12, 7:22 AM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Sep 12, 12:42 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander | 3 hr |
| Sep 12, 12:44 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 12, 1:21 PM PDT | Special Weather Statement | LKN | 39 min | |
| Sep 12, 1:58 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Sep 12, 2:54 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 12, 3:21 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Sep 12, 3:31 PM PDT | Special Weather Statement | LKN | 44 min | |
| Sep 12, 3:32 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Sep 12, 3:40 PM PDT | Special Weather Statement | LKN | Elko | 50 min |
| Sep 12, 3:43 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 12, 3:43 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 12, 4:15 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka, Lander | 3 hr |
| Sep 12, 4:16 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Sep 12, 4:25 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Sep 12, 4:28 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Sep 12, 4:42 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.